High Wind, South Central Highlands
- When
- April 8, 10:05 AM MST to 10:15 AM MST
- Where
- South Central Highlands forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
A mesonet site recorded a peak wind gust of 61 mph at 7900 feet.
A potent mid-level jet streak moved over central New Mexico on the 8th and combined with a deep surface trough to produce strong southwest winds over portions of central New Mexico. Wind gusts between 40 and 50 mph were common across the state with the strongest winds mainly focused over south central New Mexico.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A potent mid-level jet streak moved over central New Mexico on the 8th and combined with a deep surface trough to produce strong southwest winds over portions of central New Mexico. Wind gusts between 40 and 50 mph were common across the state with the strongest winds mainly focused over south central New Mexico. Various sites from Eastern Socorro County through Eastern Lincoln County recorded wind gusts between 61 and 67 mph. A brief gust of 58 mph was also recorded along the southwest slopes of the Sangre De Cristo Mountains. No damage was reported for this event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 8, 4:32 AM MST, 5 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 532 AM MDT WED APR 8 2015 .AVIATION... 12Z TAF CYCLE STRONG SW TO W WINDS WILL DEVELOP RAPIDLY THIS MORNING AS UPPER TROF/LOW MOVES INTO GREAT BASIN AND CENTRAL ROCKIES AND A COLD FRONT MOVES FROM WEST TO EAST OVER NORTHERN AND CENTRAL NM BEFORE 09/06Z. LCL MVFR TO IFR VSBYS IN BLDU POSSIBLE AFT 18Z AS GUSTS TO 40-50 KTS DEVELOP. OTHERWISE PATCHY CLOUDS AOA SCT130 MAY BE FOUND NEAR THE CO BORDER...CENTRAL MT CHAIN AND EAST CENTRAL TO SE PLAINS. && .PREV DISCUSSION...345 AM MDT WED APR 8 2015... .SYNOPSIS... WINDY TO VERY WINDY CONDITIONS CAN BE EXPECTED LATER TODAY THROUGH TONIGHT AS AN EARLY SPRING STORM SYSTEM SLOWLY TRACKS EASTWARD TO THE NORTH OF NEW MEXICO. PRECIPITATION CHANCES WILL BE MEAGER AND LIMITED TO AREAS NEAR THE COLORADO LINE AND MAINLY THE HIGHER MOUNTAIN PEAKS. THE STRONG WIND COMBINED WITH VERY DRY AIR AND ABOVE AVERAGE TEMPERATURES WILL RESULT IN AN ESPECIALLY CRITICAL FIRE WEATHER PATTERN FOR CENTRAL AND EASTERN AREAS OF THE STATE. NOTICEABLY COOLER TEMPERATURES WILL FOLLOW THURSDAY IN WAKE OF THE ASSOCIATED COLD FRONT...AND BETTER YET WINDS WILL EASE FOR THURSDAY AND FRIDAY. WINDS WILL PICK UP AGAIN SOMEWHAT OVER THE WEEKEND BUT EXTENDED RANGE FORECAST CHARTS SUGGEST A BETTER SHOT AT WETTING PRECIPITATION ACROSS NEW MEXICO/S EASTERN AND SOUTHERN HALVES SUNDAY AND MONDAY AS THE NEXT STORM SYSTEM TRACKS OVER THE REGION. && .DISCUSSION... CLASSIC APRIL WIND BAG PATTERN EXPECTED TODAY INTO TONIGHT. 546DAM CLOSED LOW OVER EASTERN NEVADA TO SLOWLY TRACK EASTWARD TODAY BEFORE OPENING UP AND EMERGING EAST OF THE CENTRAL ROCKIES SHORTLY AFTER MIDNIGHT TONIGHT. BELT OF VERY FAST MID- LEVEL WESTERLIES ALONG THE PERIPHERY OF THIS SYSTEM WILL IMPACT OUR AREA TODAY INTO TONIGHT. MODELS SIMILAR SHOWING 70+ KT 500MB SPEED MAX WITHIN BASE OF THE TROUGH VICINITY OF THE FOUR CORNERS BY 18Z SLOWLY TRANSLATING EASTWARD ALONG THE NM/CO LINE THROUGH 06Z-10Z...A LITTLE FARTHER NORTH THAN PREVIOUS RUNS. STRENGTHENING WEST-SOUTHWEST FLOW BELOW 500 MB COUPLED WITH TIGHTENING MSLP GRADIENT ASSOCIATED WITH INCOMING PACIFIC AIR MASS AND DEEPENING LEE SIDE TROUGH WILL RESULT IN WIDESPREAD SIGNIFICANT WIND IMPACTS...PARTICULARLY HIGHER TERRAIN LOCALES AND AREAS ALONG/IMMEDIATELY EAST OF THE CENTRAL MOUNTAIN CHAIN. THE STRONGEST WINDS FOR LOWER ELEVATION AREAS OF CENTRAL/WESTERN NEW MEXICO WILL ACCOMPANY THE FRONTAL BOUNDARY AS IT PUSHES EASTWARD BETWEEN 18Z- 00Z. WINDS WILL DROP OFF SUBSTANTIALLY SHORTLY AFTER SUNSET ACROSS THE FAR WEST...BUT WILL ONLY STRENGTHEN FOR PLACES LIKE RATON...LAS VEGAS AND CLINES CORNERS DURING THE EVENING AS THE PACIFIC FRONT MAKES IT RIO GRANDE JUMP AND IMPACTS THE EAST SIDE OF THE STATE INTO THE EVENING/NIGHTTIME HOURS. A QUICK PERUSAL OF BUFKIT SOUNDINGS INDICATE 40-50 KTS NEAR THE TOP OF THE MIXED LAYER FOR PLACES LIKE GALLUP... ALBUQUERQUE...AND SANTA FE. DECIDED AGAINST HIGH WIND WARNINGS /SUSTAINED 40KTS OR GUSTS 50KTS/ FOR THE WC HIGHLANDS AND RIO GRANDE VALLEY BUT IT WILL BE CLOSE AND EITHER WAY WINDS WILL BE UGLY. WILL FOCUS HIGH WIND WARNINGS FOR HIGHER TERRAIN AREAS OF NW/WC NEW MEXICO AS WELL AS THE FAVORED SANGRES...SANDIA/MANZANO MOUNTAINS AND ADJACENT HIGH PLAINS FROM CLINES TO RATON. ADVISORY LEVEL WIND IMPACTS EXPECTED ELSEWHERE. GRADIENTS RELAX GOING INTO THURSDAY...AND DAYTIME TEMPS BACK CLOSER TO SEASONAL IF NOT A BIT BELOW. A BACKDOOR FRONT STILL EXPECTED TO MAKE DECENT SOUTHWARD PUSH INTO NORTHEAST NEW MEXICO DURING THE AFTERNOON IN WAKE OF THE UPPER SYSTEM...WITH SHALLOW UPSLOPE FLOW OVERSPREADING AREAS EAST OF THE CENTRAL MOUNTAIN CHAIN BY DAYBREAK FRIDAY. PARED THE POP BACK FURTHER ACROSS THE FAR NORTH FOR TODAY/TONIGHT...AS WELL AS THE NORTHEAST CORNER FOR THU. JUST TOO DRY AND LACK OF DECENT FORCING FOR LIFT. WILL HOLD OUT FOR SOME LOW CLOUDS ALONG THE EAST SLOPES OF THE SANGRES... SANDIAS/MANZANOS AND MAYBE THE NE PLAINS. EAST CANYON WINDS INTO THE RGV SHOULD BE BRIEF. QUIET WX FRIDAY WITH SLIGHT UPTICK IN PM WIND. LOW LEVEL MOISTURE DOES LOOK TO RETURN TO THE FAR EAST FRI NIGHT INTO SAT WITH A DRYLINE TAKING SHAPE. BUT BREEZY/WINDY AND DRY WEATHER TO PREVAIL FOR VAST MAJORITY OF THE AREA TO START THE WEEKEND. SUB- TROPICAL MOISTURE LOOKS TO GET TAPPED AHEAD OF NEXT LOW PRESSURE SYSTEM APPROACHING FROM THE BAJA REGION LATE THIS WEEKEND INTO MONDAY. COULD BE A LOT OF YAYS IF THE ECMWF IS CORRECT...OR MOSTLY NAYS IF THE GFS HOLDS TRUE TO FORM. EITHER WAY...SOUTHERN AREAS OF THE STATE LOOK TO BENEFIT MOST AT SOME LEVEL. STAY TUNED. KJ && .FIRE WEATHER... ...VERY WINDY OVERALL TODAY WITH WIDESPREAD CRITICAL CONDITIONS CENTRAL AND EAST... UPPER LOW/TROUGH TO MOVE INTO THE GREAT BASIN TODAY AND TRACK EASTWARD THROUGH THE CENTRAL ROCKIES THIS AFTERNOON/TONIGHT. THE ASSOCIATED COLD FRONT WITH A STRENGTHENING SURFACE GRADIENT OVER NEW MEXICO THIS AFTERNOON/EVENING WILL HELP ENHANCE WINDS. TEMPERATURES WILL REMAIN ABOVE AVERAGE CENTRAL AND EAST WHERE HIGH HAINES FORECAST...WHILE THE WEST WILL TURN SLIGHTLY COOLER THAN NORMAL. WIND GUSTS TO 55 OR 60 MPH WILL BE POSSIBLE OVER THE WEST CENTRAL...NORTHWEST AND CENTRAL MT CHAIN AND ADJACENT HIGHLANDS. EASTERN PORTIONS OF THE NORTHWEST AND WEST CENTRAL HIGHLANDS COULD STILL EXPERIENCE CRITICAL CONDITIONS BEFORE THE FRONT PASSES...AND WHERE MODELS HAVE BEEN PERSISTENT IN FORECASTING MODERATE TO HIGH HAINES FOR SEVERAL RUNS. HOWEVER DECIDED NOT TO ADD THEM TO THE EXISTING WARNING FOR TODAY. WINDS LOOK TO STAY GUSTY FROM THE CENTRAL MT CHAIN EASTWARD THROUGH THE EVENING AND INTO THE OVERNIGHT BEFORE DIMINISHING THURSDAY MORNING. DESPITE SOME COOLING...OVERNIGHT RH RECOVERIES WILL BE DISMAL FOR MUCH OF THE CENTRAL AND EAST. THURSDAY/S HIGHS WILL BE NEAR AVERAGE WITH SINGLE DIGIT RHS FOR MOST OF THE REGION. IN THE AFTERNOON...SURFACE HIGH PRESSURE WILL PUSH INTO THE PLAINS...AND TO THE EAST SLOPES OF THE CENTRAL MT CHAIN THURSDAY NIGHT. RH RECOVERIES WILL IMPROVE SUBSTANTIALLY FOR THE EAST...AND SOME OF THE LOW LEVEL MOISTURE MAY BLEED INTO THE RGV ON AN EAST WIND...BUT WILL LIKELY MIX OUT FRIDAY. THE WEST WILL REMAIN DRY WITH ONLY FAIR TO POOR RECOVERIES AND SINGLE DIGIT MIN HUMIDITIES INTO FRIDAY. AT THIS TIME...WINDS DON/T APPEAR TO BE STRONG ENOUGH TO TRIGGER CRITICAL CONDITIONS...ALTHOUGH HIGH HAINES IS PROGGED. TEMPERATURES RECOVER TO ABOVE AVERAGE OVER THE WEEKEND. SOUTHWEST TO WEST WINDS INCREASE SATURDAY IN ADVANCE OF THE INCOMING UPPER LOW/TROUGH...SHOVING LOW LEVEL MOISTURE IN THE PLAINS TO THE EAST INTO TEXAS. THIS COULD TRIGGER ISOLATED THUNDERSTORM MAINLY NEAR THE TEXAS BORDER SATURDAY. MODELS NOW WETTER AND FARTHER NORTH SUNDAY WITH THE UPPER LOW...BEST CHANCES FOR PRECIPITATION FEATURED SOUTH OF INTERSTATE 40 SUNDAY...WITH MOSTLY SLIGHT CHANCES SPREADING NORTH AND EASTWARD SUNDAY NIGHT/MONDAY AS THE SYSTEM EXITS. THE SPOTTY CRITICAL CONDITIONS PREVIOUSLY FORECAST FOR THE WEEKEND ARE NOW NEARLY NONEXISTENT...BUT WILL CONTINUE TO MONITOR DUE TO LOW CONFIDENCE IN THE TRACK OF THE SYSTEM. ANOTHER SYSTEM COULD IMPACT NEW MEXICO AROUND THE MIDDLE OF NEXT WEEK...THIS COULD BRING MORE WIND...WITH POTENTIAL FOR A FEW SHOWERS NEAR THE COLORADO BORDER. && .ABQ WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 9 AM THIS MORNING TO 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ102>104-106>108. WIND ADVISORY FROM NOON TODAY TO 4 AM MDT THURSDAY FOR THE FOLLOWING ZONES...NMZ521-522-524>526-530>540. WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ501>503-505-507>509-516>520. HIGH WIND WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ504-506-510-511. HIGH WIND WARNING FROM NOON TODAY TO 4 AM MDT THURSDAY FOR THE FOLLOWING ZONES...NMZ512>515-523-527>529. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 603 AM MDT WED APR 8 2015 NMZ501>540-091215- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 603 AM MDT WED APR 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A HIGH IMPACT WEATHER EVENT IS EXPECTED THE NEXT 24 HOURS. VERY WINDY CONDITIONS ARE EXPECTED FOR MANY AREAS THIS AFTERNOON AND EVENING. POTENTIALLY DAMAGING WINDS WILL BE POSSIBLE FOR PORTIONS OF WESTERN NEW MEXICO...AS WELL AS AREAS ALONG AND IMMEDIATELY EAST OF THE CENTRAL MOUNTAIN CHAIN TO INCLUDE THE INTERSTATE 25 CORRIDOR BETWEEN GLORIETA AND RATON PASS. MEANWHILE... AREAS OF BLOWING DUST WILL EXPAND DURING THE AFTERNOON AND EARLY EVENING RESULTING IN SIGNIFICANT BUT LOCALIZED IMPACTS. WINDS WILL GRADUALLY DIMINISH ACROSS WESTERN AREAS SHORTLY AFTER SUNSET...BUT HIGH WINDS WILL CONTINUE TO BUFFET AREAS ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN TONIGHT. FIRE WEATHER CONDITIONS WILL BE MOST CRITICAL OVER CENTRAL AND EASTERN NEW MEXICO IN ADVANCE OF A COLD FRONT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND IMPACTS AND WILDFIRES THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG N M W X. 41
5 high wind. Local standard time, as filed.
A mesonet site recorded a peak wind gust of 61 mph at 7900 feet.
The AWOS at Sierra Blanca Airport recorded a peak wind gust of 67 mph.
A couple of mesonet sites recorded wind gusts in excess of 60 mph with a peak wind gust of 64 mph.
The ASOS in Clines Corners reported a peak wind gust of 59 mph.
A mesonet site reported a peak wind gust of 58 mph north of Glorieta.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559269, 559270, 559271, 559273, 559274.